Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 67, NWS Blacksburg, VA

September 2, 2013Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 2, 2013, 7:45 PM EDT for Tazewell County, Virginia. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2013, 7:45 PM EDT (23:45 UTC)
Expired
Sep 2, 2013, 9:45 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Tazewell County, VA

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 8:52 PM EDTFLASH FLOOD1 W Tiptop, VA6-8 INCHES OF WATER FLOWING OVER WITTENS MILL ROAD NEAR DOLPHIN DRIVE OBSERVED BY SHERIFFS DEPUTY. DRIVEWAY NEAR LOCATION ALSO WASHED OUT. VDOT CALLED TO THE SCENE. PUBLIC CLAIMS WATER WAS 2 FEET DEEP AT ONE POINT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
246 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

272 
WGUS51 KRNK 022345
FFWRNK
VAC185-030145-
/O.NEW.KRNK.FF.W.0067.130902T2345Z-130903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 945 PM EDT

* AT 738 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE 
  ALREADY FALLEN BETWEEN BOISSEVAIN AND TIPTOP...TO JUST WEST OF 
  BLUEFIELD VIRGINIA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY IN 
  THESE AREAS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  AND TIPTOP. 

ADDITIONAL THUNDERSTORMS ARE DEVELOPING UPSTREAM IN MCDOWELL COUNTY 
WEST VIRGINIA AND WILL TRACK ACROSS THESE SAME AREAS. ADDITIONAL 
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE DURING THE NEXT 1 TO 
2 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3721 8156 3723 8151 3726 8150 3725 8148
      3726 8146 3723 8125 3721 8129 3717 8127
      3715 8133 3719 8157
$$

RAB
2 follow-up statements
037 
WGUS71 KRNK 030043
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT MON SEP 2 2013

VAC185-030145-
/O.CON.KRNK.FF.W.0067.000000T0000Z-130903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
843 PM EDT MON SEP 2 2013

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR
EASTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

AT 840 PM EDT...DOPPLER RADAR INDICATED THAT WHILE RAINFALL HAD 
DIMINISHED IN THE WARNING AREA...A NEW AREA OF THUNDERSTORMS WAS 
GROWING UPSTREAM IN MCDOWELL COUNTY AND WAS POISED TO MOVE INTO THE 
WARNING AREA. OVER TWO INCHES OF RAIN HAS ALREADY FALLEN NEAR TIPTOP 
AND ADDITIONAL RAINFALL UP TO 1 INCH IS LIKELY DURING THE NEXT HOUR. 
IF ADDITIONAL HEAVY RAINFALL DEVELOPS...THE FLASH FLOOD WARNING WILL 
LIKELY NEED TO BE EXTENDED.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TIPTOP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3721 8156 3723 8151 3726 8150 3725 8148
      3726 8146 3723 8125 3721 8129 3717 8127
      3715 8133 3719 8157

$$

RAB
572 
WGUS71 KRNK 030141
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT MON SEP 2 2013

VAC185-030146-
/O.EXP.KRNK.FF.W.0067.000000T0000Z-130903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAZEWELL VA-
941 PM EDT MON SEP 2 2013

...THE FLASH FLOOD WARNING FOR
EASTERN TAZEWELL COUNTY WILL EXPIRE AT 945 PM EDT...

THE HEAVY RAIN HAS ENDED. HOWEVER...COUNTY OFFICIALS REPORT SOME 
FLOODING IN THE AREA OF TIPTOP WITH WATER FLOWING OVER A ROAD. 
RAINFALL OF 2 TO 3 INCHES FELL ACROSS NORTHERN TAZEWELL COUNTY FROM 
TIPTOP TO SOUTH OF BOISSEVAIN AND WEST OF BLUEFIELD. AS A 
RESULT...HIGH WATER AND FLOODING WILL LIKELY LINGER IN THESE AREAS 
FOR A COUPLE MORE HOURS. THUS...THE FLASH FLOOD WARNING WILL BE 
REPLACED WITH AN AERIAL FLOOD WARNING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS NEARBY COUNTRY ROADS AND FARMLAND. IF
YOU ENCOUNTER A WATER COVERED ROAD...TURN AROUND DON'T DROWN!
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER
GROUND NOW.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3721 8156 3723 8151 3726 8150 3725 8148
      3726 8146 3723 8125 3721 8129 3717 8127
      3715 8133 3719 8157

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 7:23 PM EDT, 22 minutes earlier.

Area forecast discussion, Sep 2, 7:23 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT MON SEP 2 2013

.SYNOPSIS...
COLD FRONT OVER THE OHIO VALLEY WILL CROSS THE MOUNTAINS OVERNIGHT
WITH COOLER AND DRIER AIR FILTERING EASTWARD BY LATE TUESDAY.
HIGH PRESSURE WILL DOMINATE THE MID- TO LATE WEEK WITH SEVERAL
REINFORCING FRONTS FROM THE NORTHWEST.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 300 PM EDT MONDAY...

CONVECTION OVER THE EASTERN OHIO VALLEY DEVELOPING WILL MOVE EAST
AND BRING SCATTERED STORMS TO MAINLY WESTERN ZONES AND AT LEAST
SLGHT CHANCE OF ACTIVITY FURTHER EAST INTO THE EVENING. NOT
EXPECTING SEVERE BUT WITH CAPES APPROACHING 1500-2000 J/KG COULD
BE A FEW MARGINALLY SEVERS STORMS. SLIGHTLY DRIER AIR AND WESTERLY
WIND COMPONENT WORKING AGAINST WIDEPSREAD COVERAGE SO HOLDING
GENERALLY CHC POPS INTO THIS EVENING. BIG TRANSITION AIR MASS
FRONT LOCATED BACK OVER OHIO WITH MUCH COOLER AND DRIER LAGGING
BACK BEHIND OVER CENTRAL MIDWEST WILL MOVE EASTWARD TONIGHT AND
CROSS CWA OVERNIGHT. MAYBE A FEW MORE SHOWERS ALONG FRONT BUT
MAINLY DRY BEHIND OR LOW POPS BY EARLY AFTERNOON AS DRIER AIR
FILTERS IN AT LAST. STILL WARM IN THE EAST BUT APPROACHING UPPER
80S TOMORROW AND UPPER 70S WEST AND NOTICEABLY DRIER THROUGH THE
DAY..ESPECIALLY IN THE WEST.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 300 PM EDT MONDAY...

A COOL AND DRY PERIOD IS STILL EXPECTED BEHIND TUESDAY'S FRONT. WITH
AN UPPER TROUGH SHARPENING ACROSS SE CANADA...ANOTHER COLD FRONT
WILL ARRIVE ON THURSDAY. HOWEVER...THE AIRMASS LOOKS MUCH TOO DRY TO
SUPPORT ANYTHING WEST OF THE BLUE RIDGE WITH MAYBE JUST A FEW
SPRINKLES ACROSS SE WEST VA. POTENTIALLY A FEW SHOWERS OR STORMS
COULD POP UP ACROSS THE EXTREME SE CWA ALONG THE SOUTHSIDE...BUT
WILL NOT ADD ANY POPS FOR NOW LATE THURSDAY AFTERNOON. TUESDAY AND
WEDNESDAY NIGHT WILL BOTH BE CHILLY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

SE CANADIAN TROUGH BEGINS TO SCOOT EAST AND SOME OF THE UPPER HIGH
OVER THE FOUR CORNERS WILL OOZE EAST IN ITS PLACE...WITH RISING
HEIGHTS. AS THE EASTERLY COMPONENT VEERS LATE WEEKEND AND EARLY NEXT
WEEK...TEMPS WILL WARM INTO THE 80S MAKING ELEVATED CONVECTION MORE
LIKELY ACROSS THE WEST. BEFORE THIS...HIGH PRESSURE WHICH SETTLES
OVER THE MIDDLE ATLANTIC AFTER THURSDAY'S FRONT SHOULD CONTINUE THE
DRY AND SOMEWHAT COOL REGIME THROUGH SATURDAY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 715 PM EDT MONDAY...

A COLD FRONT AND ITS ASSOCIATED SHOWERS AND THUNDERSTORMS ARE
MOVING ACROSS THE OHIO VALLEY AT 700 PM THIS EVENING. AT CURRENT
SPEED...THESE SHOWERS WILL COME OVER LWB AROUND 9PM. A CLUSTER OF
PREFRONTAL SHOWERS AND THUNDERSTORMS WILL HIT BLF BY 8PM THEN
FRONTAL SHOWERS MOVE OVER THE AREA AFTER 1000 PM. THESE SHOWERS
WILL FADE IN AREAL COVERAGE AS THEY APPROACH THE BLUE RIDGE WITH
LOSE OF HEATING AND WITHIN WESTERLY FLOW. IF STORMS DO ADVANCE TO
AND PAST THE BLUE RIDGE...THE AREAL COVERAGE WILL BE ISOLATED AND
THEREFORE WILL ONLY CARRY VCSH FOR BCB/ROA STARTING AROUND
MIDNIGHT AND LYH/DAN IN THE EARLY MORNING HOURS TUESDAY. THE FRONT
MAY GET HELD UP ACROSS THE AREA TUESDAY AS A SURFACE LOW DEVELOPS
OVER THE CAROLINA PIEDMONT. THIS MAY DELAY SHOWERS AND
THUNDERSTORMS AT LYH/DAN UNTIL THE DAYTIME HOURS TUESDAY.

THE SURFACE FRONT WILL MOVE EAST OF THE AREA ON TUESDAY...HOWEVER
THE DEW POINT FRONT DOES NOT ADVANCE EAST UNTIL TUESDAY NIGHT.
MOIST WESTERLY FLOW WILL KEEP LOW CLOUDS AND/OR DRIZZLE ON
WESTERLY SLOPES (BLF) FROM MIDNIGHT THROUGH EARLY TUESDAY
AFTERNOON.

TRUE FRONT AND MAIN UPPER TROUGH WILL MOVE EAST OF THE AREA TUE
NIGHT. THUS...EXPECTING MOSTLY VFR CONDITIONS AS MUCH DRIER AIR
ADVECTS INTO THE AREA FROM THE NORTHWEST. THESE DRY CONDITIONS
WILL PREVAIL THROUGH THE REST OF THE WORK WEEK. NW WINDS OF
8-12KTS WITH LOW END GUSTS CAN BE EXPECTED TUE BEHIND THE
FRONT...OTHERWISE AVIATION CONDITIONS SHOULD BE QUITE GOOD TUE-FRI
OUTSIDE EARLY MORNING FOG AT SITES SUCH AS LWB/BCB/LYH.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...PC
SHORT TERM...KM
LONG TERM...KM
AVIATION...RCS
Hazardous weather outlook, Sep 2, 4:20 AM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
420 AM EDT MON SEP 2 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
420 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD BECOME STRONG
TO SEVERE WITH DAMAGING WINDS THE MAIN THREAT...ALONG WITH HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 2, 7:04 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT MON SEP 2 2013

VAZ007-022345-
TAZEWELL VA-
704 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TIPTOP...MOVING TO THE EAST AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BLUEFIELD...
  BURKES GARDEN...
  TIPTOP...
  GRATTON...
  AND AMONATE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3722 8170 3720 8168 3721 8155 3723 8151
      3726 8150 3728 8141 3724 8123 3721 8129
      3717 8127 3715 8133 3712 8127 3710 8127
      3708 8129 3719 8179
TIME...MOT...LOC 2259Z 291DEG 7KT 3721 8144

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:19 PM EDTSpecial Weather StatementRNKCharlotte26 min
Sep 1, 8:53 PM EDTSpecial Weather StatementRNKCharlotte67 min
Sep 2, 7:04 PM EDTSpecial Weather StatementRNKTazewell41 min

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.